Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Chicago, IL

May 8, 2003Livingston County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 8, 2003, 11:14 PM CDT for Livingston County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2003, 11:14 PM CDT (04:14 UTC)
Expired
May 9, 2003, 12:00 AM CDT
In force
46 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Livingston County, IL

The radar

The Chicago radar (KLOT), 89 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 9:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:45 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 8, 6:45 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
645 PM CDT THU MAY 8 2003

AVIATION DISCUSSION FOR 00Z TAFS

ANOTHER TUF FORECAST DUE TO THE LAKE. CIGS AT 008 AT PWK DURING
AFTERNOON. ACTUALLY BEEN DOWN TO 008 AT MDW. SO THE LAKE FOG JUST
OFF ORD/MDW. LOOKS LIKE IT WILL WAFFLE IN AREA DURING EVE AS E WIND
CONTINUES. TS COMPLEX NOW RAPIDLY DEVELOPING OVER N MO AND
DANGERIOUS SQUALL LINE  JUST TO WEST TO MOVE INTO AREA BETWEEN
05-12Z. PROBABLY 1 SHOT AFTER 05Z AND THEN A CHANCE ALONG WARM FRONT
TIL 12Z. BY 12Z LOOKS LIKE UPPER SUPPORT NE OF AREA. WARM FRONT
PASSES THRU MID MORNING WITH CLEARING AND SW FLO. LOOKS LIKE NEXT
POSSIBLE THREAT AFTER THIS PERIOD ENDS.

EARLIER SHOWERS WHICH APPROACHED AREA NOW DRYING UP UNDER THE RIDGE.

AF

PUBLIC DISCUSSION FOR PM ZONES/GRIDS...

WMFNT EXTENDING ESE FM NRN KS ACROSS MO TO SRN TIP OF IL WITH STRONG
FLOW OF WRM MOIST AIR OVR BNDRY. PROFILER NET SHOWING 40KT SW WNDS
AT 850MB OVER BNDRY...AND FCST TO INCREASE THIS EVE TO 50-60KT THIS
EVE AS SFC AND H8 LOWS LIFT NNE ACROSS ERN NEB INTO ERN SD AS MID
LEVEL LOW CONTS NE FN CNTRL HI PLAINS TO DKTS. CONVECTION IS AND HAS
REACHED WELL N OF SFC BNDRY...FURTHER N THAN MDLS INDICATED.
ACTIVITY WEAKENING AS IT GETS FURTHER N WHERE COOL LAYER DEEPER WITH
STRONGEST STORMS CONTINUING CLOSER TO WMFNT. WMFNT TO LIFT INTO
CNTRL IL THIS EVE...WITH H8 FRONT INTO NRN IL...SO EXPECT CONTD
ADVANCEMENT OF TSRA INTO CWA DURG EVE. MDLS DIFFER ON HOW FAR WMFNT
GETS INTO GRTLKS REGION BUT CURRENT FCST BASED ON JUST BARELY
GETTING THRU FAR NERN IL FRI MORNING...WHICH SHUD BRING SHORT
TEMPORARY END TO TS THREAT. CHC OF TSRA LATER FRI AFTN INTO NGT AS
MINOR SHORT WAVE AND ASSOCIATED AREA OF UVV MOVS ACROSS IA INTO NRN
IL COMBINED WITH DAYTIME HEATING...THO INSATBILITY FCST SOMEWHAT
WEAK NRN COUNTIES.  MDLS UNCERTAINT ON SFC DETAILS AS WRN U.S.
PROGRESSES ACROSS RCKYS AND INTO PLAINS. WITH BNDRY SOMEWHERE IN
AREA AND EXPECTED SHORT WAV LIFTING NE THRU MAIN TROF LATE FRI NGT
WILL KEEP CHC TSRA GOING...BCMG LIKELY SAT AFTN/EVE AHEAD AND ALONG
CDFNT TO PUSH E OF MS RIVER BY 00Z SUN. CHC WRAP AROUND -SHRA SUN IN
CYCLONIC FLOW...ESPECIALLY WITH SOME DAYTIME HEATING. TEMP FCST
ANOTHER CHALLENGE WITH POTENTIAL FOR VERY LARGE CONTRAST EITHER SIDE
OF SFC BNDRY...ESPECIALLY WITH LAKE INFLUENCE FACTORED IN.  WITH FNT
TO REACH THRU MOST IF NOT ALL NE IL FRI HAVE FCST MID 70S TO LWR 80S
MOST OF CWA THO POTENTIAL FOR SIG COOLER MAX TEMPS POSSIBLE IN FAR
NE IL.

CHI...NONE.

TRS
Hazardous weather outlook, May 8, 10:40 PM CDT, 34 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-
019-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1040 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 AM CDT FROM BOONE
THROUGH FORD COUNTIES ON WEST IN NORTH CENTRAL AND NORTHEAST
ILLINOIS. THE PRIMARY THREAT TONIGHT APPEARS TO BE FROM LARGE HAIL.
HEAVY DOWNPOURS WILL ALSO ACCOMPANY THESE STORMS PRODUCING SOME
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY.

A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MID-MORNING ON
FRIDAY FOR ILLINOIS LOCATIONS NORTH OF INTERSTATE 80 AND NORTHWEST
INDIANA. ANOTHER CHANCE OF STORMS IS EXPECTED TO DEVELOP FRIDAY
AFTERNOON AND CONTINUE INTO FRIDAY NIGHT.

THUNDERSTORMS ARE LIKELY TO DEVELOP AGAIN SATURDAY AFTERNOON AND
CONTINUE INTO THE EARLY SUNDAY MORNING HOURS. SOME OF THESE STORMS
MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. THERE IS A BETTER
LIKELIHOOD FOR THESE STORMS TO PRODUCE VERY HEAVY DOWNPOURS THAT
COULD RESULT IN LOCALIZED AND POSSIBLY WIDESPREAD FLOODING SATURDAY
NIGHT AND SUNDAY. THE WEATHER SERVICE IS ESPECIALLY MONITORING THIS
WEEKEND SCENARIO FOR POSSIBLE FLOODING ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT WEST OF A LINE FROM
BELVIDERE IN BOONE COUNTY TO PAXTON IN SOUTHERN FORD COUNTY UNTIL
300 AM CDT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

RLB

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.